Alert archive / Massachusetts / Flash Flood Warnings in 2003
Flash Flood Warning 24, NWS Albany, NY
NWS Albany, NY issued this flash flood warning at Aug 11, 2003, 4:14 PM EDT for Berkshire County, Massachusetts. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 11, 2003, 4:14 PM EDT (20:14 UTC)
- Expired
- Aug 11, 2003, 7:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Albany, NY
- Area
- Whole counties
County Berkshire County, MA
The radar
The Albany radar (KENX), 74 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 544 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 505 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KALY 112014 FFWALY MAC003-112315- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ALBANY NY 414 PM EDT MON AUG 11 2003 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * FLASH FLOOD WARNING FOR... BERKSHIRE COUNTY IN WESTERN MASSACHUSETTS * UNTIL 715 PM EDT * AT 409 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN IN NORTHERN BERKSHIRE COUNTY. * LOCATIONS IN THE WARNING INCLUDE...ADAMS...BECKET...CHESHIRE... DALTON...FLORIDA...HOUSATONIC...LEE...LENOX...NEW ASHFORD...NORTH ADAMS...PITTSFIELD...SAVOY AND WILLIAMSTOWN DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. $$ LAT...LON 4221 7343 4223 7304 4274 7295 4273 7327
1 follow-up statement
000 WGUS71 KALY 112317 FFSALY MAC003-112345- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 715 PM EDT MON AUG 11 2003 ...THE FLASH FLOOD WARNING FOR BERKSHIRE COUNTY HAS EXPIRED... RAIN AND FLOODING THAT OCCURRED THIS AFTERNOON IN BERKSHIRE COUNTY HAS DIMINISHED. HOWEVER...MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THROUGH TONIGHT. SOME OF THE RAINFALL COULD BE VERY HEAVY. A FLOOD WATCH REMAINS IN AFFECT. REMEMBER...TO NEVER DRIVE YOUR VEHICLE ACROSS ANY ROAD THAT IS FLOODED.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 1:50 PM EDT, 2 hours 24 minutes earlier.
Area forecast discussion, Aug 11, 1:50 PM EDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 150 PM EDT MON AUG 11 2003 .DISC... ITS BEEN A WEEK AND A HALF THAT WEVE BEEN IN THIS SOGGY AIRMASS WITH VERY FEW BREAKS IN DAILY CONVECTION AND LOCALIZED FLOODING. AFTER SATURDAY NIGHTS FAIRLY WIDESPREAD RAIN, RAIN DIED OFF FOR SUNDAY MORNING. CONVECTION BUBBLED UP AGAIN IN THE AFTERNOON WITH SEVERAL FLASH FLOODS. UPPER TROUGH GRADUALLY SHEARS OFF TO THE SOUTHWEST WITH RIDGING ACROSS SOUTHERN CANADA. THIS ALLOWS SURFACE PRESSURES TO SLOWLY RISE GRADUALLY SUPPRESSING MOISTURE TO THE SOUTH LATER THIS WEEK. LOW CLOUDS/FOG DURING THE EARLY MORNING THINNED BUT LOTS OF HIGH CLOUDS MOVING UP FROM THE SOUTHWEST ESPECIALLY WESTERN PORTION OF CWA. SHOWERS BEGAN TO POP BY ABOUT 14Z. HEATING SOUNDING TO 82/71F YIELDED 2000+ CAPE SO INSTABILITY AGAIN THERE. VORTICITY MAX SWINGING UP FROM THE SOUTHWEST TODAY/TONIGHT OFFERS SOME LARGE SCALE UPPER SUPPORT AS EVIDENCED BY OMEGA ANALYSIS. SURFACE TROUGHS WILL ALSO HELP TO FOCUS ACTIVITY. CURRENT ANALYSIS SHOWS LOWEST PRESSURES FROM WAVE IN EASTERN PA NORTHEASTWARD INTO NORTHERN NEW ENGLAND. TRUE FRONT BACK TO NORTHWEST OF LAKE ERIE. POPS (MET 88 FWC 61 MAV 62) HIGH TONIGHT AND WITH SOME SYNOPTIC FORCING WENT LIKELY ALL ZONES. FOR TUESDAY NOT MUCH CHANGE...EMPHASIS ON AFTERNOON CONVECTION. FORECAST INSTABILITY STILL LARGE WEDNESDAY ALTHOUGH MODELS MAY BE SLIGHTLY OVERDOING IT BASED ON FORECAST SURFACE CONDITIONS. WILL CONTINUED CHANCE POPS FOR AFTERNOON CONVECTION. MET TEMPS CONTINUE TO SHOW COLD BIAS THAT HAS BEEN EVIDENCED FOR PAST WEEK. EXTENDED...LITTLE CONSISTENCY IN GFS OVER THE PAST FEW DAYS FOR THE END OF WEEK PERIOD. PAST 24 HOURS OF RUNS HAVE ADDED A NEW WRINKLE DIGGING STRONG UPPER LOW TO NORTHERN MAINE FRIDAY NIGHT AND BRINGING COOL (850 MB 8/10C) AIRMASS INTO REGION ON SATURDAY. THIS WOULD IMPLY AT LEAST SOME CHANCE OF SHRA/TSRA LATE FRIDAY FRIDAY NIGHT WITH ARRIVAL OF COOLER AIR. ECMWF (12Z SUN) AND 00Z CANADIAN DONT SUPPORT IT. 12Z GFS EVEN STRONGER WITH SYSTEM SO HAVE BOWED TO IT. ADDED POPS FRI AFTN/NGT ALTHOUGH THERE COULD BE SCATTERED SHOWERS INTO SATURDAY IF UPPER LOW DIGS THAT FAR SOUTH. HAVE ALSO DROPPED TEMPERATURES CONSIDERABLY FRIDAY NIGHT INTO SUNDAY MORNING. .HYDROLOGICAL STATUS...FLOOD WATCH CONTINUES THROUGH TONIGHT. SEVERAL FLASH FLOOD WARNINGS OUT. WITH SOME SYNOPTIC FORCING ACTIVITY WONT DIE OFF AS QUICK AS LAST NIGHT. WILL LIKELY BE DEALING WITH A CONTINUED FLOOD THREAT WITH CONVECTION TUESDAY AFTERNOON, BUT WONT EXTEND WATCH. .ALY...FLOOD WATCH FOR THE ENTIRE COUNTY WARNING AREA THROUGH TONIGHT.
Hazardous weather outlook, Aug 11, 4:50 AM EDT, 11 hours 24 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-111045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 450 AM EDT MON AUG 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAY ONE...TODAY...A FLOOD WATCH IS IN EFFECT TODAY AND TONIGHT. LOCALLY VERY HEAVY RAINFALL MAY CAUSE FLOODING. .DAYS TWO THOUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Aug 11, 3:24 PM EDT, 50 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP C
0324PM MON AUG 11 2003
#1 3003001 300
COSO WLSR QHQT QTRF APTS WAPT
02710 FILE 28 OTSEGO CO SO NY0380000 AUG 11-03
TO NATIONAL WEATHER SERVICE
ATTENTION SEMO DUTY OFFICER
TORNADO REPORT
COUNTY(S) AFFECTED:
CHECK ONE OR MORE AS APPROPRIATE:
( ) - REPORT BASED UPON DAMAGE
(X) - FUNNEL CLOUD ACTUALLY SIGHTED (SEND ADDED INFO MESSAGE)
( ) - WATER SPOUT ACTUALLY SIGHTED (SEND ADDED INFO MESSAGE)
LOCATION (INCLUDING TOWN AND NEAREST ROAD): I88 T/MARYLAND
NAME AND ADDRESS OF PERSON(S) REPORTING TORNADO(S): WADE LAMBERT TRUCK DRIVER
FROM STATE OF FLORIDA CELL 863-512-2102
DATE AND TIME OF TORNADO TOUCHDOWN: 081103 APPROX 1512 HOURS
PLACE OF TORNADO TOUCHDOWN: CALLER REPORTS TOUCHDOWN ON NORTH SIDE OF
SCHENEVUS SOUTH HILL, TOWN OF MARYLAND ON SIDE OF EASTBOUND LANE I88 MM70-71
CALLER REPORTS SEEING FUNNEL CLOUD COMING DOWN MOUNTAIN SIDE, UNPOPULATED
TOPOGRAPHY. NO REPORTS OF DAMAGE AT THIS TIME
DIRECTION OF TORNADO TRAVEL: NORTH TOWARDS HAMLET OF SCHENEVUS
ESTIMATED WIDTH OF TORNADO AT GROUND: 100 FEET WIDE
ESTIMATED LENGTH OF TORNADO PATH: UNKNOWN
PLACE OF TORNADO LIFTOFF: CALLER REPORTS FUNNEL DISCIPATED PRIOR TO I88
DAMAGE REPORTED TO (CHECK): ( )-CROPS ( )-FARM BLDGS
( )-POWER/TELCO LINES ( )-POWER/TELCO POLES ( )-SMALL TREES
( )-LARGE TREES ( )-PRIVATE HOMES ( )-COMM. BLDGS
( )-OTHER (SPECIFY)
NUMBER OF FATALITIES: 0 NUMBER OF INJURED: 0
REMARKS: NO DAMAGE REPORTS AT THIS TIME, UNITS ENROUTE TO ASSESS AREA
AUTH PHONE #: 607 547-4273
AUTH SHERIFF DONALD MUNDY MORRISON 1524
OPER - DEVLIN,LAURIE A 1524Local storm report, Aug 11, 3:31 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
331 PM EDT MON AUG 11 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0153 PM HENSONVILLE NY FLOODING
08/11/03 GREENE ROUTE 296 WASHED OUT NEAR
ROUTE 65. ALSO ROUTE 23
FLOODED NEAR CAIRONearby
Flash Flood Warnings in Massachusetts, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.